Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 111, NWS Denver/Boulder, CO

July 14, 2004Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 14, 2004, 4:45 PM MDT for Elbert County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2004, 4:45 PM MDT (22:45 UTC)
Expired
Jul 14, 2004, 5:45 PM MDT
In force
60 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Elbert County, CO

The radar

The Denver radar (KFTG), 57 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 5:10 PM MDTHAIL 0.753 Nw Elbert, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:35 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
680 J/kg
Mixed-layer CIN
-351 J/kg
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 142245
SVRBOU
COC039-142345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
445 PM MDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 545 PM MDT

* AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF ELBERT...OR ABOUT 16 MILES
  SOUTHEAST OF CASTLE ROCK...MOVING EAST AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ELBERT
AND KIOWA.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LAT...LON 3936 10445 3934 10466 3915 10465 3915 10442

$$
RTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:15 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 14, 3:15 PM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT WED JUL 14 2004

.SHORT TERM DISCUSSION...DOMINANT UPPER RIDGE IS FIRMLY IN PLACE FOR
ANOTHER DAY WITH SUPRESSING WARM MID AND UPPER LVL TEMPS. DEEP
TROPICAL MOISTURE STILL BEING DRAWN NORTHWARD ON WEST SIDE OF RIDGE
AS WEAKENING TROPICAL STORM BLAS HELPING TO ADD TO THE AVAILABLE
MOISTURE SUPPLY STILL WELL TO THE SOUTHWEST OF STATE. LATEST GFS
MANAGES TO BRINGS THIS MID AND UPPER LVL MOISTURE AROUND THE HIGH
INTO UT...WYO AND COLO THROUGH THE SHORT TERM...AND ETA SOUNDINGS
ALSO MOISTEN ACCORDINGLY WITH PWS EXPECTED TO RANGE FROM 1.00-1.25
INCHES EAST OF THE DIVIDE. NORTHEAST COLO RECEIVED A GOOD NORTHERLY
SURGE LAST NIGHT FROM WYO THUNDERSTORM OUTFLOW. THIS HAS PROVIDED A
THIN...50-100MB LYR OF RICHER SFC MOISTURE WITH DWPTS HOLDING WELL
INTO THE 50S. MID LVLS REMAIN VERY WARM WITH 700MB TEMPS AT 15-18
DEGREES C TONIGHT INTO THUR. FCST SOUNDINGS ARE SHOWING EASTERLY
FLOW FROM SFC TO TO 600MB LATE TONIGHT THRU THURS AS AN APPROACHING
WEAK SHORT WAVE AND HGT FALLS TO THE WEST DRAW THE FLOW WESTWARD.
850-700MB LYR SPEC HUMIDITY VALUES STAY IN THE 8-10G/KG RANGE
THROUGH THURSDAY EVE.

FLOW ALOFT IS AND WILL REMAIN WEAK. WITH WARM MID LVL TEMPS...HEAVY
RAIN WILL BE THE MAIN THREAT WITH THE TSTRMS. THIS ALL POINTS TO THE
POTENTIAL FOR AFTN/EVE SLOW MOVING TSTRMS WITH POTENTIAL FOR
FLOODING IF THEY CAN BREAK AND SUSTAIN THROUGH THE SUPRESSIVE WARM
MID LVLS. CURRENTLY...STORMS FIRING OFF HIER TRRN INDICATE THIS WILL
ALLOW FOR SCT CONVECTION IN MTNS AND PLAINS TGNT WITH ISOLD
POTENTIAL OUT BY BORDER TONIGHT. NOCTURNAL STORMS A POSSIBILITY AS
SOUNDING INDICATE SLIGHT MID LVL COOLING LATE. WILL INCR TO LIKELY
POTENTIAL FOR THURS AFT/EVE WITH EVEN BETTER MOISTURE QUANTITY
EXPECTED AND SUSTAINED EASTERLY FLOW. WILL KEEP OVERNIGHT TEMPS
SLIGHTLY HIER THAN GUIDANCE WITH THE EXPECTATION OF CLOUD COVER.
COOLER THURS HIGHS LOOK IN LINE AS SFC EASTERLY FLOW PREVAILS.

.LONG TERM DISCUSSION...MODELS ARE SHOWING THE UPPER RIDGE CENTER TO
MOVE WEST AND SOUTHWESTWARD THROUGH THE LATER PERIODS OF THE
FORECAST.  ON THURSDAY EVENING...GRIDS SHOW A WEAK UPPER TROUGH TO
PUSH ACROSS US...WITH WEST-NORTHWESTERLY FLOW ALOFT PROGGED THROUGH
SATURDAY.  THE DIV-Q GRIDS ARE SHOWING SOME SYNOPTIC SCALE ASCENT
THURSDAY EVENING INTO EARLY FRIDAY MORNING.  OTHERWISE...NEUTRAL
FORCING IS PROGGED OVER THE FORECAST AREA THROUGH SATURDAY.  THE LOW
LEVEL PRESSURE AND WIND FIELDS ARE SHOWING THE NORMAL DIURNAL WINDS
TO DOMINATE THE FORECAST AREA THURSDAY NIGHT INTO FRIDAY...THEN A
DECENT EASTERLY COMPONENT IS PROGGED THROUGH FROM FRIDAY AFTERNOON
THROUGH SATURDAY.  MOISTURE WISE...CROSS SECTIONS AND FORECAST
SOUNDINGS ARE SHOWING SUBSTANTIAL MOISTURE THURSDAY NIGHT THROUGH
FRIDAY NIGHT...THEN SOME DRYING ON SATURDAY.   THE THETA-E GRIDS
SHOW A STRONG AXIS OVER THE CENTER OF COLORADO...ITS MONSOON-LIKE
IN NATURE.  GRIDS/SOUNDINGS SHOW PLENTY OF CAPE DURING THE
CONVECTIVE TIME OF THE DAY THROUGH THE PERIOD.  CROSS SECTIONS SHOW
GOOD POTENTIAL INSTABILITY...HOWEVER THERE IS A MID LEVEL CAP FOR
MUCH OF THE PERIOD.  MOST PARAMETERS POINT TO SCATTERED POPS
THURSDAY AND FRIDAY LATE DAY...THEN A BIT LESS LATE ON SATURDAY.
QPF GRIDS SHOW PLENTY OF RAIN BOTH THURSDAY AND FRIDAY LATE IN THE
DAY.  WILL CHANCE LITTLE IN THE GOING ZONES.  FOR
TEMPERATURES...GRIDS ARE INDICATING FRIDAYS HIGHS TO BE CLOSE TO
THURSDAYS...THEN A BIT WARMER ON SATURDAY.

IN THE EXTENDED PERIOD...SUNDAY THROUGH WEDNESDAY...MODELS KEEP THE
UPPER RIDGE CENTERED WELL SOUTH INTO NEW MEXICO THROUGH THE PERIOD.
MODERATE ZONAL FLOW IS PROGGED OVER THE FORECAST AREA ALL FOUR DAYS.
GFS GRIDS AND CROSS SECTIONS SHOW PLENTY OF MOISTURE AROUND...
MONSOON LOOKING REALLY...ESPECIALLY IN THE QPF FIELDS.  FOR NOW WILL
KEEP THE STATUS QUO SLIGHT CHANCE OF STORMS GOING THROUGH THE
PERIOD.  THICKNESS AND TEMPERATURES GRIDS POINT TO VERY SEASONAL
NORMALS THROUGH THE PERIOD.  HOPEFULLY WITH ENOUGH MOISTURE AND
CLOUD AROUND THE FIERCE HEAT WILL REMAIN AT BAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FREDIN/RJK
Hazardous weather outlook, Jul 14, 11:06 AM MDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1106 AM MDT WED JUL 14 2004

COZ030>051-151200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1106 AM MDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE MOUNTAINS AND FRONT RANGE FOOTHILLS THIS AFTERNOON...THEN
GRADUALLY SPREAD ACROSS THE EASTERN PLAINS LATE IN THE AFTERNOON AND
EVENING.

DUE TO AN INCREASE IN MOISTURE LEVELS AND VERY SLOW MOVEMENT OF
STORMS....HEAVY RAIN WILL BE THE MAIN THREAT FROM STORMS. FREEZING
LEVELS ARE QUITE HIGH TODAY WHICH WILL DIMINISH THE POSSIBILITY OF
LARGE HAIL. HOWEVER...STRONG WINDS MAY BE POSSIBLE NEAR HEAVY RAIN
SHOWERS. STORMS WILL SLOWLY DIMINISH OVERNIGHT.

A WEAK SURFACE FRONT ACROSS EASTERN COLORADO TODAY IS HELPING TO
REPLENISH MOISTURE IN THE LOWER LEVELS OF THE ATMOSPHERE AND ALSO
PRODUCING SLIGHTLY COOLER TEMPERATURES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ENOUGH MOISTURE IS EXPECTED ACROSS THE FORECAST AREA TO WARRANT A
SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/KOOPMEINERS

In the hours before

Local storm report, Jul 14, 4:27 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
427 PM MDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             6 NE GREENLAND          39.21N 104.75W
07/14/2004  1.00 INCH        DOUGLAS            CO   CO-OP OBSERVER

            ALSO DIME SIZE HAIL

&&

FB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:52 PM MDTSevere Thunderstorm WarningBOULarimer, Weld53 min
Jul 14, 3:57 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert48 min
Jul 14, 5:39 PM MDTSevere Thunderstorm WarningBOUDouglas51 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.